Kentucky, 2006

Flash Flood in Kentucky, July 14 to 15, 2006

July 14 to 15, 2006 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 14, 9:08 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 9:08 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1008 PM EDT FRI JUL 14 2006

.DISCUSSION...
ISSUED A FLASH FLOOD WATCH WITH AN AREA OF SHOWERS AND THUNDERSTORMS
MOVING THROUGH THE AREA. LOCALLY HEAVY RAIN IS LIKELY WITH SOME OF
THESE STORMS. 1 HR FLASH FLOOD GUIDANCE IS 1.4 TO 2.1 INCHES...WITH 3
HR AMOUNTS RANGING FROM 1.9 TO 3.2 OVER THE AREA. RAINFALL WILL
LIKELY EXCEED SOME OF THESE VALUES IN LOCALIZED AREAS. CONCERNED
ABOUT TRAINING OF THE SHOWERS AND THUNDERSTORMS...WHICH WOULD
INCREASE THE FLASH FLOOD RISK. UPR TROF AND VORT MAX WILL BE MOVING
EAST ACROSS KY OVERNIGHT. THIS SHOULD BEGIN TO EXIT THE REGION IN THE
MORNING. ADJUSTED POPS AND SKY COVER UP MOST AREAS TONIGHT. TAPERED
POPS FROM NORTH TO SOUTH. WENT CATEGORICAL IN THE NORTH...TO LIKELY
IN THE SOUTH. INSTABILITY HAS BEEN DECREASING SINCE SUNSET...BUT RUC
IS SHOWING POSITIVE CAPES REMAINING OVERNIGHT. BELIEVE RUC CAPES ARE
A LITTLE TOO HIGH THOUGH. MADE A COUPLE OF MINOR ADJUSTMENTS TO MIN
TEMPS AND HOURLY TEMP AND DEW POINT GRIDS. ALSO RAISED QPF AMOUNTS IN
THE GRIDS. UPDATED PRODUCTS WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION...
530 PM EDT FRI JUL 14 2006

20Z SFC ANALYSIS SHOWS LOW PRESSURE MOVING INTO THE GREAT LAKES WITH
A CONVECTION WASHED OUT COLD FRONT EXTENDING SOUTH THROUGH WESTERN
INDIANA AND THEN SOUTHWEST TO SOUTHERN MISSOURI. ALONG THIS BOUNDARY
AND ELSEWHERE THROUGH KENTUCKY...STRONG THUNDERSTORMS HAVE SPROUTED
UP...FED AT THE SFC BY DEWPOINTS IN THE LOW TO MID 70S AND
TEMPERATURES NEAR 90 DEGREES THROUGHOUT THE STATE. ADDING TO THE
POTENCY IS AN APPROACHING UPPER LEVEL TROUGH AND ITS DYNAMIC SUPPORT.
LAPS CAPES ARE 3000 TO 4000 J/KG THROUGH EAST KENTUCKY AT THIS TIME.
IN ADDITION...SPC HAS SURROUNDED OUR NORTHWEST COUNTIES WITH NEW
WATCH BOXES. EXPECT STORMS TO ROLL INTO THIS PART OF THE STATE BY
MID EVENING...WITH LOCALLY GENERATED AND LESS ORGANIZED ONES
AFFECTING THE AREA IN THE MEANTIME. SEVERE WIND GUSTS STILL APPEAR
TO BE THE MAIN THREAT ALONG WITH THE FLASH FLOOD POTENTIAL GIVEN THE
HIGH PWS AND ANY TRAINING OF THE CELLS.

THE MODELS ARE NOW IN VERY GOOD AGREEMENT ALOFT THROUGH 60 HOURS
AS THEY SEEM TO HAVE RESOLVED THE TROUGH PASSING THROUGH THE OHIO
VALLEY TONIGHT AND THE SOUTHERN APPALACHIANS DURING THE DAY SATURDAY.
THIS FEATURE IS NOW DEPICTED AS MORE PROGRESSIVE FOR THE LATTER PART
OF THE WEEKEND...AS ANTICIPATED YESTERDAY. THE REMAINDER OF THE
FORECAST PERIOD WILL ENTAIL A SPRAWLING RIDGE SPREADING EAST FROM THE
PLAINS THROUGH THE LOWER OHIO VALLEY AND TO THE EAST COAST BY MONDAY.
THIS DOMINANT RIDGE WILL THEN PROCEED TO BAKE MUCH OF THE COUNTRY
NEXT WEEK. TOWARD THE END OF THE WEEK THERE IS SOME POTENTIAL FOR
RELIEF IN THE FORM OF A TROUGH PASSING THROUGH CENTRAL CANADA...
PERHAPS INFLUENCING A SFC FRONT INTO OUR AREA. FOR NOW...THOUGH...
WILL STICK WITH THE MORE LIKELY SCENARIO OF THE RIDGE HOLDING FIRM
OVERHEAD.

SENSIBLE WEATHER FEATURES AN ACTIVE 12 TO 24 HOUR PERIOD AS THE UPPER
TROUGH PASSES BY WITH DIURNALLY DRIVEN STORMS ACTIVE THIS EVENING.
THEN SOME LEFTOVER CONVECTION IS EXPECTED TONIGHT ALONG WITH SOME
MORE DIURNAL CONVECTION ACROSS SOUTHERN PARTS OF OUR CWA SATURDAY.
HIGH PWS WILL KEEP THE HEAVY RAIN THREAT IN PLACE THROUGH THE NIGHT
..THOUGH EXPECT ANY PROBLEMS WILL BE LOCALIZED SINCE THE RAINS OF
THE PAST SEVERAL DAYS HAVE NOT PRIMED MUCH OF THE AREA WITH THE
EXCEPTIONS OF A FEW LOCATIONS NORTH OF INTERSTATE 64 AND IN PIKE
COUNTY. DRIER AIR MOVES IN FROM THE NORTH IN THE WAKE OF THE TROUGH
DURING THE DAY SATURDAY. THIS DRYING SPREADS OVER THE REST OF THE CWA
SATURDAY NIGHT WITH ONLY SOMEWHAT COOLER READINGS EXPECTED BY SUNDAY
MORNING. ALTHOUGH THE HUMIDITY WILL BE LESS ON SUNDAY...TEMPERATURES
WILL STILL RISE TO NEAR 90 DEGREES THANKS TO PLENTY OF SUNSHINE. THE
REST OF THE WEEK WILL BE MORE OF THE SAME AS TEMPERATURES CLIMB WELL
INTO THE 90S EACH DAY WITH LOWS NOT FAR FROM 70. BY THE END OF THE
WEEK DEWPOINTS ARE EXPECTED TO CLIMB BACK TO NEAR WERE THEY ARE NOW
SENDING HEAT INDICES OVER 100 DEGREES.

FWC AND MAV MOS LOW TEMPERATURES WERE SIMILAR TONIGHT...WITH
PERSISTENCE PERFERRED RATHER THAN THE WARM MET NUMBERS. LIKED THE MOS
TEMPS FROM THE MET THE BEST FOR HIGHS ON SATURDAY. FOR SATURDAY
NIGHT...WENT WITH A MORE TYPICAL SPLIT BETWEEN RIDGE AND VALLEYS...A
LITTLE MORE EXAGGERATED THAN THE MOS IMPLIES. THEN ON SUNDAY RAN THEM
A TAD WARMER THAN SATURDAY/S HIGHS WITH DRY AIR AND PLENTY OF
SUNSHINE. THE MAV NUMBERS FOR SUNDAY SEEMED A DAY TOO QUICK FOR
HIGHS IN THE LOW AND MID 90S. WITH THE POPS ENDED UP CLOSEST TO THE
MAV TONIGHT AND THEN JUST ABOVE THE MET IN MOST LOCATIONS ON
SATURDAY. KEEP THE FORECAST DRY FOR THE REST OF THE PERIODS...EXCEPT
FOR A LINGERING SHOWER OR THUNDERSTORM IN THE EVENING FOR FAR
SOUTHEAST KENTUCKY.

IN THE IFPS/GFE GRIDS...FOLLOWED MY USUAL PROCEDURE TO POPULATE
DEWPOINTS AND WINDS FROM THE NAM12 THROUGH 84 HOURS. THE WINDS CAME
IN A BIT HIGH...SO TOOK THEM DOWN SLIGHTLY WHILE ENHANCING THE LAPSE
RATE A BIT IN THE AFTERNOONS. WITH THE DEWPOINTS...THE HIGH PW AIR IN
PLACE ONCE AGAIN MADE THE NAM NUMBERS APPEAR REASONABLE. DID TAKE
THEM DOWN A BIT EACH AFTERNOON FOR SOME MIX DOWN OF DRIER AIR FROM
ALOFT...ESPECIALLY FROM SUNDAY ON. THE REST OF THE GRIDS WERE IN
GOOD SHAPE WITH MY MAIN CHANGES FOCUSED ON FINE TUNING POP AND SKY
GRIDS TONIGHT AND INTO SATURDAY MORNING.

1035 AM EDT FRI JUL 14 2006

A FEW MINOR CHANGES MADE TO THIS MORNINGS FORECAST. WILL BE REMOVING
MORNING AND AFTERNOON WORDING AND MENTION OF MORNING FOG FROM TEXT
PRODUCT. PER LATEST OBS...HOURLY TEMPERATURES WERE A BIT OFF FROM
WHAT WAS FORECAST...SO MINOR TWEAKS WERE MADE HERE. HOWEVER...MOST
CHANGES WERE MINOR ENOUGH THAT THE OVERALL MAX TEMP FORECAST FOR
TODAY WONT BE ALTERED ANYWHERE EXCEPT AT MIDDLESBORO...WHERE DENSE
MORNING VALLEY FOG HAS KEPT TEMPERATURES SEVERAL DEGREES COOLER THAN
FORECAST THIS MORNING. ALSO LOWERED PRECIPITATION CHANCES FOR THE
REST OF THIS MORNING...WITH MOSTLY CLEAR SKIES AND LACK OF A SURFACE
TRIGGER...DONT ANTICIPATE ANY CONVECTIVE ACTIVITY FIRING UP UNTIL
THIS AFTERNOON. MADE CHANGES TO WEATHER AND QPF GRIDS PER CHANGES
MADE TO POPS. ALSO DECREASED AMOUNT OF CLOUD COVER IN SKY GRIDS
UNTIL THIS AFTERNOON...WHEN AN UPPER LEVEL DISTURBANCE MOVES IN FROM
THE PLAINS. REST OF FORECAST IN GOOD SHAPE.

426 AM EDT FRI JUL 14 2006

VERY WARM AND MOIST AIR CONTINUES ACROSS THE AREA. AT 4 AM...THE COLD
FRONT EXTENDED FROM NORTHWEST INDIANA...ACROSS DAYTON TO JUST SOUTH
OF ELKINS WEST VIRGINIA. THIS FRONT IS FORECAST TO STAY TO THE NORTH
OF THE AREA AND GENERALLY WASH OUT OVER THE NEXT 24 TO 36 HOURS.
THERE AREA A LOT OF WEAK BOUNDARIES LEFT OVER FROM EARLIER CONVECTION
AND SOME SHORT WAVES WHICH WILL BE HELPING TO GENERATED SOME
SCATTERED THUNDERSTORMS AND SHOWERS TODAY. WITH THE ABUNDANT
PRECIPITABLE WATER AVAILABLE...SOME OF THESE STORMS MAY PRODUCE SOME
LOCALLY HEAVY RAINFALL. FLASH FLOOD GUIDANCE ACROSS THE AREA IS
BETWEEN 1.5 TO 2.0 INCHES...SO THERE IS THE POTENTIAL FOR SOME VERY
LOCALIZED AREAS OF FLASH FLOODING ACROSS THE AREA TODAY. A FAIRLY
SIGNIFICANT SURFACE TROUGH ASSOCIATED WITH A SHORT WAVE IS FORECAST
TO MOVE ACROSS THE AREA AFTER MIDNIGHT TONIGHT. NO DOUBT...THIS WILL
PRODUCE AN ORGANIZED LINE OF CONVECTION ACROSS THE REGION TODAY. THE
THREAT OF SEVERE THUNDERSTORMS IS FAIRLY LOW BECAUSE THE FREEZING
LEVEL IS TOO HIGH TO BE ABLE TO PRODUCE LARGE HAIL AND THE THE
ATMOSPHERE IS LACKING ANY DRY AIR ALOFT OR ENOUGH SHEAR TO PRODUCE
STRONG WINDS. THE ONLY THREAT FOR ANY SEVERE WOULD BE ASSOCIATED WITH
SOMETHING LIKE INTERSECTING OUTFLOW BOUNDARIES.

SOME ISOLATED SHOWERS WILL CONTINUE ON SATURDAY BEHIND THE
TROUGH...BUT THEN THINGS WILL BE DRYING OUT FROM SUNDAY THROUGH THE
FIRST PART OF THE WEEK. ONCE THIS SYSTEM MOVES THROUGH...THE HEAT
WILL BE ON WITH TEMPERATURES APPROACHING THE MID 90S THOUGH THE FIRST
PART OF THE WEEK. THESE WILL BE NEAR RECORD HIGHS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 AM EDT SATURDAY FOR KYZ044-KYZ050-
KYZ051-KYZ052-KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ104-KYZ106-
KYZ107-KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-KYZ115-
KYZ119-KYZ120.

&&

WJM
Hazardous weather outlook, Jul 14, 10:08 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1108 PM EDT FRI JUL 14 2006

KYZ044-050>052-058>060-068-069-104-106>115-119-120-151200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-PERRY-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...INEZ...PIKEVILLE
1108 PM EDT FRI JUL 14 2006

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT. SOME OF
THE STORMS WILL CONTAIN LOCALLY HEAVY RAIN. THIS WILL RESULT IN
THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY.

HIGH PRESSURE AND DRY CONDITIONS WILL SEND TEMPERATURES INTO THE
LOWER AND MIDDLE 90S FOR HIGHS DURING MUCH OF NEXT WEEK. IN
ADDITION...HUMIDITY VALUES WILL CREEP UP BY MIDWEEK...LIKELY
RESULTING IN HEAT INDICES BETWEEN 100 AND 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY
REPORTS OF FLOODING OR HEAVY RAINFALL AMOUNTS.

KYZ079-080-083>088-116>118-152145-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-CLAY-LESLIE-
LETCHER-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...MANCHESTER...HYDEN...WHITESBURG
1106 PM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE STORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY EVENING.

HIGH PRESSURE AND DRY CONDITIONS WILL SEND TEMPERATURES INTO THE
LOWER AND MIDDLE 90S FOR HIGHS DURING MUCH OF NEXT WEEK. IN
ADDITION...HUMIDITY VALUES WILL CREEP UP BY MIDWEEK...LIKELY
RESULTING IN HEAT INDICES BETWEEN 100 AND 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY
HEAVY RAINFALL AMOUNTS.

GREIF/WJM

In the hours before

Special weather statement, Jul 14, 9:00 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT FRI JUL 14 2006

KYZ050-058-059-150300-
MONTGOMERY-POWELL-ESTILL-
1000 PM EDT FRI JUL 14 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT MONTGOMERY  POWELL AND
ESTILL COUNTIES THROUGH 1100 PM EDT FRIDAY EVENING...

AT 955 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM WADES MILL TO 6 MILES WEST OF PALMER TO 15 MILES
WEST OF ALGER...MOVING EAST AT 30 MPH.

THE STORMS WILL BE NEAR PREWITT AROUND 1000 PM EDT...MOUNT STERLING
AND CLAY CITY AROUND 1010 PM EDT...IRVINE AROUND 1015 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS. ALSO...PONDING OF WATER ON
AREA ROADS AND HIGHWAYS IS LIKELY...LEADING TO HAZARDOUS DRIVING
CONDITIONS.

IN ADDITIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED
WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF
YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Jul 14, 9:20 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1020 PM EDT FRI JUL 14 2006

KYZ060-108-150300-
MENIFEE-WOLFE-
1020 PM EDT FRI JUL 14 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT MENIFEE AND WOLFE
COUNTIES THROUGH 1100 PM EDT FRIDAY EVENING...

AT 1016 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM JEFFERSONVILLE IN MONTGOMERY COUNTY...TO
LOMBARD IN POWELL COUNTY TO IRVINE IN ESTILL COUNTY...MOVING EAST AT
40 MPH.

THE STORMS WILL BE NEAR NATURAL BRIDGE STATE PARK AROUND 1025 PM
EDT...FRENCHBURG AROUND AROUND 1030 PM EDT...AND CAMPTON AROUND 1040
PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS. ALSO...PONDING OF WATER ON
AREA ROADS AND HIGHWAYS IS LIKELY...LEADING TO HAZARDOUS DRIVING
CONDITIONS.

IN ADDITIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED
WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF
YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Jul 14, 9:53 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1053 PM EDT FRI JUL 14 2006

KYZ106-107-150315-
JOHNSON-MORGAN-
1053 PM EDT FRI JUL 14 2006

...A STRONG THUNDERSTORM TO AFFECT EASTERN MORGAN AND NORTHERN
JOHNSON COUNTIES THROUGH 1115 PM EDT FRIDAY EVENING...

AT 1052 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RELIEF...
MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR WINIFRED AROUND 1100 PM EDT...AND
CHANDLERVILLE AROUND 1105 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.  ALSO...PONDING OF WATER ON
AREA ROADS AND HIGHWAYS IS LIKELY...LEADING TO HAZARDOUS DRIVING
CONDITIONS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Jul 14, 10:02 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1102 PM EDT FRI JUL 14 2006

KYZ109-112-150400-
MAGOFFIN-BREATHITT-
1102 PM EDT FRI JUL 14 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT MAGOFFIN AND BREATHITT
COUNTIES THROUGH MIDNIGHT EDT...

AT 1058 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM WEST LIBERTY IN MORGAN COUNTY TO GILMORE IN
WOLFE COUNTY TO BEATTYVILLE IN LEE COUNTY...MOVING EAST AT 35 MPH.

THE STORMS WILL BE NEAR VANCLEVE AROUND 1105 PM...JACKSON AROUND
1115 PM EDT...AND SALYERSVILLE AROUND 1130 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS. ALSO...PONDING OF WATER ON AREA ROADS AND
HIGHWAYS IS LIKELY...LEADING TO HAZARDOUS DRIVING CONDITIONS.

IN ADDITIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED
WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF
YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Jul 14, 10:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1144 PM EDT FRI JUL 14 2006

KYZ107-110-113-119-150430-
JOHNSON-MARTIN-FLOYD-KNOTT-
1144 PM EDT FRI JUL 14 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT EASTERN JOHNSON AND
MARTIN AND FLOYD AND NORTHERN KNOTT COUNTIES THROUGH 1230 AM EDT
SATURDAY MORNING...

AT 1144 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 5 MILES NORTHEAST OF CHANDLERVILLE TO TUTOR KEY
TO DOTSON TO ELMROCK...MOVING EAST AT 25 MPH. THE STORMS WILL BE
NEAR YELLOW MOUNTAIN...RIVER...PRESTONSBURG AND VEST AROUND 1150 PM
EDT...ODDS AND MOUSIE AROUND 1155 PM EDT...TOMAHAWK AROUND MIDNIGHT
EDT...INEZ AND WELLS AROUND 1205 AM EDT...TOPMOST AROUND 1210 AM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 40
MPH...AND FREQUENT LIGHTNING.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Special weather statement, Jul 14, 10:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1148 PM EDT FRI JUL 14 2006

KYZ116-150415-
CLAY-
1148 PM EDT FRI JUL 14 2006

...A STRONG THUNDERSTORM TO AFFECT CENTRAL CLAY COUNTY
THROUGH 1215 AM EDT SATURDAY MORNING...

AT 1146 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTHEAST OF
MANCHESTER...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR BARCREEK AROUND 1155 PM...ENLINE AROUND
MIDNIGHT AND 1155 PM EDT...JACKS CREEK AROUND 1205 AM...AND PANCO
AROUND 1210 AM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS. ALSO...PONDING OF WATER ON
AREA ROADS AND HIGHWAYS IS LIKELY...LEADING TO HAZARDOUS DRIVING
CONDITIONS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY

The radar

The Jackson,KY radar (KJKL), 51 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
July 14, 11:15 PM EST to July 15, 1:15 AM EST
Where
Johnson County, 3 mi NW of Paintsville
Reported by
LAW ENFORCEMENT
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Route 40 closed for a time due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520038.